Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Green Bay, WI

September 11, 2004Marinette County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Sep 11, 2004, 5:30 PM CDT for Marinette County, Wisconsin. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 5:30 PM CDT (22:30 UTC)
Expired
Sep 11, 2004, 6:15 PM CDT
In force
45 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Marinette County, WI

The radar

The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.5 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 112230
SVRGRB
WIC075-112315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MARINETTE COUNTY IN WISCONSIN

* UNTIL 615 PM CDT

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND SPOTTER
  REPORTS INDICATED A SEVERE THUNDERSTORM WITH DAMAGING HAIL. THE
  STORM WAS LOCATED NEAR BEAVER. THAT PLACES IT 16 MILES WEST OF
  MARINETTE. IT WAS MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HARMONY AROUND 540 PM...
  PORTERFIELD AROUND 540 PM...
  PESHTIGO AROUND 550 PM...
  MARINETTE AROUND 600 PM...

A WEATHER SPOTTER REPORTED THAT THE STORM HAD PRODUCED GOLF
BALL-SIZED HAIL.

DESTRUCTIVE HAIL IS EXPECTED IN THE WARNED AREA. IF POSSIBLE...MOVE
YOUR VEHICLE INTO THE GARAGE NOW. HOWEVER...BE SURE YOU ARE NOT
CAUGHT OUTDOORS WHEN THE STORM HITS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4523 8803 4506 8809 4495 8755 4513 8746

$$

MG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 3:45 PM CDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 11, 3:45 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
345 PM CDT SAT SEP 11 2004

.SYNOPSIS...LARGE SCALE PATTERN WL BE SLOWLY PROGRESSIVE AND UNDERGO
AMPLIFICATION EARLY IN THE FCST CYCLE...THEN DEAMPLIFY AS THE MEAN TROF
POSN SETTLES OVER THE ROCKIES/PLAINS AND THE MEAN RIDGE HOLDS OVER THE
WRN ATL. THE SWLY UPR FLOW RESULTING FM THE LARGE SCALE AMPLIFICATION WL
LEAD TO A PERIOD OF SIG ABV NORMAL TEMPS EARLY IN THE UPCOMING WORK WK.
THAT WL BE FOLLOWED BY A CHC OF PCPN AS THE WRN TROF EDGES CLOSER TO THE
RGN AND DRIVES A FRONTAL SYSTEM ACROSS THE AREA. TEMPS SHOULD DROP BACK
CLOSER TO...BUT PROBABLY STILL BE A BIT ABV...NORMAL FOR THE REST OF THE
FCST CYCLE.

.SHORT TERM...TONIGHT AND SUNDAY. POTENTIAL FOR PCPN EARLY IN THE PERIOD
IS THE MAIN CONCERN. THEN THE FOCUS SHIFTS TO TEMPERATURES.

SURFACE ANALYSIS INDICATED THAT A NE-SW ORIENTED COLD FRONT HAD MADE IT
ABOUT HALF WAY THROUGH THE CWA. AN AREA OF SHOWERS WAS MOVING ACROSS THE
STATE THIS MORNING...BUT THIS AREA DECREASED IN COVERAGE AND INTENSITY
DURING THE LATE MORNING AND EARLY AFTERNOON HOURS. NORTH-CENTRAL WI OBS
SITES HAD NOT REPORTED RAIN WITH THIS AS OF 19Z. SPECIAL 18Z SOUNDING AT
KGRB AND 12Z SOUNDINGS FROM KDVN AND KINL WERE MAINLY DRY BUT MID LEVEL
LAPSE RATES WERE QUITE STEEP AHEAD OF THE FRONT. LAPS LI VALUES WERE
BELOW ZERO SINCE THIS MORNING AND CAPE EXCEEDED 1000 J/KG FROM NE INTO
CENTRAL WI DURING THE AFTERNOON...SO POTENTIAL REMAINS FOR
THUNDERSTORMS. 12Z NGM AND GFS HOLD ONTO SOME QPF FOR 00Z-06Z TONIGHT
BUT NO PCPN DEVELOPMENT WAS NOTED...UNTIL SHORTLY AFTER 1930Z WHEN A
CELL DEVELOPED IN LANGLADE CO. WAS GOING DRY FOR THE ENTIRE NIGHT...BUT
MAY HAVE TO ADD POPS TO THE EVENING BASED ON LATEST TRENDS.

ADJUSTED TEMPERATURES TOWARD GUIDANCE TONIGHT WITH ETA/NGM/GFS ALL
GIVING GRB THE SAME LOW TEMP. WENT A LITTLE WARMER FOR SUNDAY WITH WAA.

.LONG TERM...SUNDAY NIGHT THROUGH NEXT SATURDAY. FAIRLY HIGH AMPLITUDE
UPR FLOW WITH THE REMNANTS OF A MAJOR HURRICANE LIKELY OVER THE ERN U.S.
MAKE ME VERY CAUTIONS ABOUT ACCEPTING THE MODEL TIMING OF THE FRONTAL
SYSTEM EXPECTED TO CROSS THE AREA TUE. KEPT PCPN OUT OF THE FCST UNTIL
TUE DESPITE MAV AND MET POPS STARTG TO INCR ALREADY MON NGT. TIMING OF
PCPN BEYOND THAT ALSO IN DOUBT AS THE FLOW BECOMES MORE ZONAL. OPTED TO
KEEP THE REST OF THE FCST DRY FOR NOW BUT MAY NEED TO ADD PCPN FOR ONE
OR TWO OF THOSE FCST PERIODS ONCE IT/S POSSIBLE TO GET A BETTER HANDLE
ON JUST WHEN PCPN WOULD BE MOST LIKELY TO OCCUR.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MG/JS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Sep 11, 4:45 AM CDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
445 AM CDT SAT SEP 11 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-120945-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
445 AM CDT SAT SEP 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS CHANCE OF THUNDERSTORMS TODAY OVER THE FORECAST AREA AS A COLD
FRONT SLIDES OVER THE STATE.   A FEW STORMS MAY CONTAIN SMALL HAIL AND
GUSTY WINDS...HOWEVER DUE TO MARGINAL INSTABILITY...SEVERE STORMS ARE
NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FROM TUESDAY THROUGH THURSDAY...A SERIES OF FRONTAL SYSTEMS PASSING OVER
THE REGION WILL PROVIDE A CHANCE OF THUNDERSTORMS. THESE STORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TO BE NEEDED TODAY OR TONIGHT.

TDH/KURIMSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Sep 11, 5:01 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
501 PM CDT SAT SEP 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NNE MOUNTAIN          45.25N 88.44W
09/11/2004  0.88 INCH        OCONTO             WI   PUBLIC

&&

TE
Local storm report, Sep 11, 5:29 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
529 PM CDT SAT SEP 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             BEAVER                  45.13N 88.01W
09/11/2004  1.00 INCH        MARINETTE          WI   PUBLIC

0525 PM     HAIL             POUND                   45.09N 88.03W
09/11/2004  1.75 INCH        MARINETTE          WI   TRAINED SPOTTER

0525 PM     HAIL             1 E POUND               45.09N 88.01W
09/11/2004  1.00 INCH        MARINETTE          WI   TRAINED SPOTTER

&&

TE

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 4:09 PM CDTSevere Thunderstorm WarningGRBLanglade, Oconto36 min
Sep 11, 4:44 PM CDTSevere Thunderstorm WarningGRBMarinette, Oconto46 min
Sep 11, 5:08 PM CDTSpecial Marine WarningGRB82 min
Sep 11, 6:46 PM CDTSevere Thunderstorm WarningGRBOconto29 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.